Format

Send to

Choose Destination
South Med J. 1987 Oct;80(10):1259-61.

Bile acids in radiation-induced diarrhea.

Author information

1
Division of Gastroenterology, Henry Ford Hospital, Detroit, Mich.

Abstract

Radiation-induced bowel disease manifested by debilitating diarrhea is an unfortunate consequence of therapeutic irradiation for pelvic malignancies. Although the mechanism for this diarrhea is not well understood, many believe it is the result of damage to small bowel mucosa and subsequent bile acid malabsorption. Excess amounts of bile acids, especially the dihydroxy components, are known to induce water and electrolyte secretion and increase bowel motility. We have directly measured individual and total bile acids in the stool samples of 11 patients with radiation-induced diarrhea and have found bile acids elevated two to six times normal in eight of them. Our patients with diarrhea and increased bile acids in their stools had prompt improvement when given cholestyramine. They had fewer stools and returned to a more normal life-style.

PMID:
3660042
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center